Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Binghamton, NY

May 26, 2021Lackawanna County, Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2021, 6:46 PM EDT for Lackawanna County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 6:46 PM EDT (22:46 UTC)
Expired
May 26, 2021, 7:11 PM EDT
In force
25 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS51 KBGM 262246
SVRBGM
PAC069-115-131-262330-
/O.NEW.KBGM.SV.W.0014.210526T2246Z-210526T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
646 PM EDT Wed May 26 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Susquehanna County in northeastern Pennsylvania...
  Northwestern Lackawanna County in northeastern Pennsylvania...
  Northern Wyoming County in northeastern Pennsylvania...

* Until 730 PM EDT.

* At 646 PM EDT, a severe thunderstorm was located over Meshoppen, or
  7 miles northwest of Tunkhannock, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tunkhannock, Springville, Dimock, Factoryville, Mehoopany,
  Nicholson, Meshoppen, Forkston, Laceyville and Hop Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 7614 4162 7620 4163 7620 4165 7616
      4165 7612 4167 7611 4180 7581 4157 7568
TIME...MOT...LOC 2246Z 259DEG 31KT 4160 7607 

HAIL...1.00IN
WIND...60MPH
 
$$

AJG
2 follow-up statements
986 
WWUS51 KBGM 262300
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
700 PM EDT Wed May 26 2021

PAC069-115-131-262330-
/O.CON.KBGM.SV.W.0014.000000T0000Z-210526T2330Z/
Susquehanna PA-Lackawanna PA-Wyoming PA-
700 PM EDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTH CENTRAL SUSQUEHANNA...NORTHWESTERN LACKAWANNA AND
NORTHEASTERN WYOMING COUNTIES...

At 700 PM EDT, a severe thunderstorm was located over Lake Carey, or
near Tunkhannock, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tunkhannock, Factoryville, Mehoopany, Nicholson, Meshoppen, Forkston,
Hop Bottom, Fleetville, Glenwood and Lake Carey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 7614 4161 7616 4174 7578 4157 7568
TIME...MOT...LOC 2300Z 259DEG 31KT 4162 7590 

HAIL...1.00IN
WIND...60MPH
 
$$

AJG
371 
WWUS51 KBGM 262311
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
711 PM EDT Wed May 26 2021

PAC069-115-131-262321-
/O.CAN.KBGM.SV.W.0014.000000T0000Z-210526T2330Z/
Susquehanna PA-Lackawanna PA-Wyoming PA-
711 PM EDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUSQUEHANNA...
NORTHWESTERN LACKAWANNA AND NORTHEASTERN WYOMING COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.

LAT...LON 4153 7614 4161 7616 4174 7578 4157 7568
TIME...MOT...LOC 2309Z 259DEG 31KT 4164 7577 

$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:43 PM EDT, 3 minutes earlier.

Area forecast discussion, May 26, 6:43 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
643 PM EDT Wed May 26 2021

.SYNOPSIS...
Scattered storms, some of which could be severe with damaging
winds and perhaps hail, continue into the early evening.
Lingering showers wrap up through midnight. Cooler and dry
weather will follow the front for Thursday, followed by more
rain and chilly weather from a low pressure system passing to
the south on Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
630 PM Update...

Additional convection behind the initial line of storms has
become organized into another broken line, moving across the
I-81 corridor at this time. With some embedded lightning jumps
and storms moving into an area that was able to briefly
destabilize again behind earlier storms, some strong to severe
storms are still possible with the primary threats being
damaging winds and perhaps some small hail. Additional quick
accumulations up to a quarter to a half an inch are possible,
but while this second round of showers and storms are passing
through areas that received some heavy rain earlier today, we
are still far from nearing any flood concerns with such dry
antecedent conditions. Have trimmed our Watch to exclude our NY
counties west of I-81, and will let it expire next hour.

Convection largely wraps over the next couple of hours, but
will continue to keep in a chance for some showers and rumbles
of thunder through around midnight as the cold front finally
passes through. Temperatures should be able to quickly fall back
into the 50s overnight while clouds begin to break.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
220 PM Update:

With high pressure briefly in control, Thursday will be dry and
pleasant with highs expected to be in the 60s across most of
Central NY. Highs are expected to be in the 70s from the
Southern Tier of NY southward into Northeast PA.

Clouds increase from west to east Thursday night ahead of the
next system. A few rain showers cannot be ruled out by late
Thursday night/early Friday morning, but the majority of the
rain holds off until the daytime hours on Friday. Lows are
expected to be in the lower 40s to near 50.

Friday's weather looks to be rather dreary with rain and
temperatures only topping out in the upper 40s to upper 50s,
with lower 60s for portions of the Wyoming Valley and Poconos.
The most widespread shower activity looks to be during the
afternoon into the early evening as low pressure passes south
of the area.

Occasional showers continue Friday night, although they will be
diminishing in coverage from north to south as the low pressure
moves eastward off the Mid-Atlantic coast. Lows are expected to
be in the 40s.

Conditions will continue to dry out on Saturday, although some
lingering showers will be possible, especially across Northeast
PA. Otherwise, partly sunny skies are expected with continued
cool conditions. Highs are expected to be in the upper 50s to
mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
220 PM Update:

After a dry period Saturday night, forecast uncertainty
increases for the long term period. Some model guidance (i.e.
the 12Z GFS) has high pressure in control, leading to an
extended drier period of weather. However, other model guidance
(i.e. ECMWF and Canadian models), hints at a developing coastal
low pressure system, and some rain showers reaching our forecast
area, especially east of I-81. For now, went with the NBM for
PoPs, which led to mainly slight chance PoPs. Otherwise, a
general warming trend is expected into next week with
temperatures returning closer to normal.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A line of thunderstorms is moving through central NY at this
time, bringing a period of frequent lightning, strong wind gusts
near and in excess of 40kts, and even a potential for some hail
mainly at KSYR, KRME, and KITH now through 20Z. Visibility has
been able to drop down to IFR in the heavier downpours. As this
broken line continues to move eastward, some scattered activity
will be possible at KELM mainly between 18 to 21Z, at KBGM from
19 to 22Z, and potentially at KAVP generally after 20Z.
However, activity so far across central PA has been considerably
more isolated.

After the thunderstorm potential winds down this evening, most
terminals will remain in VFR for the remainder of the forecast
period. However, with lower level moisture in the wake of
thunderstorm activity, some lower ceilings and even patchy fog
may cause MVFR or IFR restrictions at KRME, KITH, and KBGM.
Ceilings lift up to VFR into Thursday as clouds start to scatter
out.

Outlook...

Friday through Friday night...Rain and restrictions expected.

Saturday...Lingering showers/restrictions possible; mainly VFR.

Saturday night through Sunday night...VFR except probable late
night-early morning valley fog at least KELM; possibly others.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...HLC/MPK
Hazardous weather outlook, May 26, 6:32 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
632 PM EDT Wed May 26 2021

NYZ045-046-056-057-062-PAZ038>040-043-044-047-048-072-272245-
Chenango-Otsego-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
632 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-015>018-022>025-036-037-044-055-272245-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
632 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 5:28 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
528 PM EDT Wed May 26 2021

NYZ062-262200-
Sullivan-
528 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN COUNTY...

At 528 PM EDT, a strong thunderstorm was located near Glen Spey, or
10 miles southwest of Monticello, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monticello, Wurtsboro, Bloomingburg, Haven, Glen Spey, Rock Hill,
Highview, Highland Lake, Hartwood and Oakland.

LAT...LON 4152 7446 4150 7449 4150 7475 4149 7476
      4147 7475 4146 7476 4143 7476 4142 7480
      4144 7481 4143 7483 4144 7485 4153 7489
      4170 7450 4156 7442
TIME...MOT...LOC 2128Z 249DEG 38KT 4152 7478

AJG
Special weather statement, May 26, 5:29 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
529 PM EDT Wed May 26 2021

NYZ018-036-262200-
Onondaga-Madison-
529 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...

At 528 PM EDT, a strong thunderstorm was located over Lyndon, or over
Syracuse, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Solvay, Chittenango,
Canastota, Manlius and Fayetteville.

LAT...LON 4315 7588 4315 7586 4313 7568 4311 7565
      4310 7565 4288 7620 4308 7621 4317 7601
TIME...MOT...LOC 2128Z 250DEG 36KT 4304 7609

MWG
Special weather statement, May 26, 5:32 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT Wed May 26 2021

NYZ017-023>025-044-055-056-PAZ038-262200-
Chemung-Cortland-Southern
Cayuga-Schuyler-Tioga-Broome-Tompkins-Bradford-
532 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SCHUYLER...WESTERN BROOME...SOUTH CENTRAL CAYUGA...EASTERN CHEMUNG...
SOUTHERN CORTLAND...TIOGA...TOMPKINS AND BRADFORD COUNTIES...

At 532 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Groton to near Sylvania. Movement was
east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Chemung, Ithaca, Elmira, Vestal, Cortland, Endicott, Southport,
Barton, Sayre and Maine.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4266 7647 4253 7587 4245 7586 4200 7609
      4200 7615 4191 7614 4166 7626 4180 7690
      4181 7690 4189 7691
TIME...MOT...LOC 2132Z 269DEG 41KT 4260 7639 4174 7693

MWG
Special weather statement, May 26, 5:42 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
542 PM EDT Wed May 26 2021

NYZ009-018-036-037-262230-
Onondaga-Southern Oneida-Madison-Northern Oneida-
542 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...NORTHWESTERN
MADISON AND EAST CENTRAL ONONDAGA COUNTIES...

At 542 PM EDT, a strong thunderstorm was located near Canastota, or 8
miles west of Oneida, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rome, Sullivan, Oneida, Lenox, Lee, Verona, Westmoreland, Vienna,
Chittenango and Canastota.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4325 7515 4325 7514 4320 7509 4315 7513
      4299 7594 4312 7605 4318 7593 4316 7592
      4315 7589 4320 7588 4346 7533
TIME...MOT...LOC 2142Z 245DEG 38KT 4311 7583

MWG
Special weather statement, May 26, 6:00 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
600 PM EDT Wed May 26 2021

NYZ025-044>046-055-056-PAZ039-262300-
Otsego NY-Chenango NY-Cortland NY-Tioga NY-Broome NY-Tompkins NY-
Susquehanna PA-
600 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
OTSEGO...BROOME...SOUTHERN CORTLAND...TIOGA...SOUTHEASTERN
TOMPKINS...CHENANGO AND NORTHWESTERN SUSQUEHANNA COUNTIES UNTIL 700
PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Virgil to Barton. Movement was east at 45
mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Barton, Norwich,
Kirkwood, Conklin, Maine and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4198 7556 4199 7615 4200 7615 4200 7656
      4201 7656 4256 7616 4256 7529
TIME...MOT...LOC 2200Z 255DEG 40KT 4252 7611 4203 7645

MWG
Special weather statement, May 26, 6:16 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
616 PM EDT Wed May 26 2021

PAZ038-039-262245-
Susquehanna PA-Bradford PA-
616 PM EDT Wed May 26 2021

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN SUSQUEHANNA AND
NORTHEASTERN BRADFORD COUNTIES UNTIL 645 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren Center, or 14 miles south of Owego, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montrose, Hallstead, Orwell, Windham, New Milford, Great Bend, Le
Raysville, Little Meadows, Gibson and Friendsville.

LAT...LON 4179 7630 4197 7636 4200 7626 4200 7615
      4199 7615 4198 7565 4180 7561
TIME...MOT...LOC 2216Z 256DEG 38KT 4190 7623

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:29 PM EDTSpecial Weather StatementBGMLuzerne31 min
May 26, 2:43 PM EDTSevere Thunderstorm WarningBGMLuzerne32 min
May 26, 3:29 PM EDTSpecial Weather StatementBGMWyoming31 min
May 26, 3:41 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming34 min
May 26, 4:09 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming36 min
May 26, 4:14 PM EDTSpecial Weather StatementBGMWyoming31 min
May 26, 4:26 PM EDTSpecial Weather StatementBGMSusquehanna34 min
May 26, 4:36 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne24 min
May 26, 5:06 PM EDTSpecial Weather StatementBGMWayne24 min
May 26, 5:32 PM EDTSpecial Weather StatementBGMBradford28 min
May 26, 5:47 PM EDTSevere Thunderstorm WarningBGMBradford28 min
May 26, 6:16 PM EDTSpecial Weather StatementBGMSusquehanna29 min
May 26, 6:48 PM EDTSpecial Weather StatementBGMSusquehanna27 min
May 26, 6:53 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne37 min
May 26, 7:16 PM EDTSpecial Weather StatementBGMWayne44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.